Verify: Can you buy Narcan over the counter?

Verify: Can Narcan be bought over the counter?

We're continuing coverage on the string of opioid overdoses in Central Georgia. On Tuesday, we reported that hospitals like Navicent Health, Coliseum Medical Center and Houston Medical Center are using a drug called Narcan to treat patients who have suffered apparent overdoses.

That got a few of you talking on Facebook. Katie Johnson says, “Please be aware in Georgia you can purchase Narcan the overdose antidote at your local pharmacy without a prescription." She goes on to say, "If you know someone who uses opioids, it's a good thing to have on hand."

Our Yvonne Thomas set out to VERIFY if you can buy the drug over the counter and store it at home. Here are our sources. We spoke to Navicent Health Pharmacy Manager Christopher Doll. We also used the Georgia.gov website. 

The drug Narcan or Naloxone is the main treatment hospitals are using to counteract the effects of this unknown street drug. “It blocks the receptors that opioids attach to and prevent them from eliciting their effects. And it can reverse the effects of someone that is on opioids,” said Christopher Doll.

Navicent Pharmacy Manager Christopher Doll says patients can take the drug by using a nasal spray, syringe, or by inhaling the drug. He says the quickest way is to use an IV. “We usually give those dosages in increments until you see a response,” said Doll.

Doctors are using this drug in hospitals, but we wanted VERIFY, can you buy the treatment over the counter and use it at home? “Recently Governor Deal signed an executive order that approved Georgia to be able to obtain Narcan over the counter,” said Doll.


We checked Georgia.gov, and it's true. Governor Deal expanded the access to Naloxone or Narcan in December 2016. You don't even need a prescription. “The nasal inhalers can run anywhere between $100 and $120 range. You can get some of the injectable syringes in the $40 to $50 range,” said Doll.

But because the effects of the drug last between 45 minutes to a couple of hours, Doll says someone who is experiencing an overdose should still go to the hospital. “It can help them start breathing again but the drug will wear off and they can go right back into an unconscious state,” said Doll.

Also, Doll says if you give an addict too much Narcan, they could suffer withdraw symptoms. “Those can be dangerous if they have cardiac disease that can induce cardiac arthemia.”

So we Verified that it's true.You can use Narcan at home, but the should still seek medical attention. Doll says, the typical dose of Narcan is about two to five milligrams, and can be repeated every few minutes. For some patients it could take as much as 10 milligrams Narcan to reverse the effects of an overdose. The dose amount varies per patient. Also, he says if you purchase Narcan over the counter, check with the pharmacist about how to use it.

Help VERIFY

Help our journalists VERIFY the news. Do you know someone else we should interview for this story? Did we miss anything in our reporting? Is there another story you'd like us to VERIFY? Click here.

© 2017 WMAZ-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment